MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 6MM SELF DRILLING TAP,; TAP, BONE

DEPUY SPINE INC VIPER2 6MM SELF DRILLING TAP,; TAP, BONE
Model Number 286715600
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2018, the mis-plif surgery for lumbar spinal canal stenosis was performed by using the viper 2 system.The fixed site was l5-s.The following event occurred during the surgery.The surgeon created 2.6 mm of prepared hole using the power tool, and then applied tapping by 6mm using a guide wire.At the time of perforating with a ratchet handle, a large noise of ¿click¿ was heard throughout the operating room.It was found that the large noise had occurred because the tip of the drilling tap (supposed to be part#: 286715600) go broken, and the broken tip was also found left between the patient¿s pedicle and vertebral body.Considering the patient on dialysis, the surgeon applied the following procedures.The broken tip of the drilling tap was not extracted from the patient¿s body, because the removal of the broken tip would likely cause bleeding.The fixed site was extended to an upper vertebral body to enhance the fixation.The surgery was completed with a 180-minute delay.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level revealed that the fractured occurred at the tap¿s distal tip.The second half of the distal tip was not provided for analysis.The fracture analysis report reveals plastic deformation and torsional shear markings following a circular pattern around the cannulation.This suggests that the tap¿s distal tip underwent a quasi-static torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the tap¿s distal tip fracturing cannot be positively determined.However, the fracture analysis report suggests that the tap¿s distal tip underwent a quasi-static torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER2 6MM SELF DRILLING TAP,
Common Device Name
TAP, BONE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key7782297
Report Number1526439-2018-50785
Device Sequence Number16451199
Product Code HWX
UDI-Device Identifier10705034214092
UDI-Public(01)10705034214092
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286715600
Device Catalogue Number286715600
Device Lot NumberNG58647
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2018
Initial Date Received by Manufacturer 07/23/2018
Supplement Date Received by Manufacturer08/27/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR